Winter Storm, Northern Berkshire
- When
- March 13, 1:00 AM EST to 7:00 PM EST
- Where
- Northern Berkshire forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.371, -73.206 (the zone’s center; the record gives no point)
Shortly after midnight on Tuesday, March 13th, a rapidly developing area of low pressure was off the mid-Atlantic coast. Light snow began to overspread the region in association with this system and began to increase in intensity towards daybreak.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Shortly after midnight on Tuesday, March 13th, a rapidly developing area of low pressure was off the mid-Atlantic coast. Light snow began to overspread the region in association with this system and began to increase in intensity towards daybreak. The snow became heavy through the mid-morning hours with snowfall rates of one to three inches per hour in the heaviest band. This low pressure continued to strengthen as it lifted northeast during the day, tracking well east of Cape Cod. Despite the storm taking a rather far easterly track, snowfall continued into the afternoon and evening hours with additional light accumulation. Snowfall totals ranged mainly from 5 to 10 inches. This was the third heavy snowfall event in the first half of March 2018.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 13, 12:39 AM EST, 21 minutes earlier.
Area Forecast Discussion
National Weather Service Albany NY
139 AM EDT Tue Mar 13 2018
.SYNOPSIS...
A coastal low pressure system and an upper level low
will bring snow into the region through the entire day today, with
the heaviest accumulations across western New England. With the
storm system slow to exit, occasional periods of snow and snow
showers will continue tonight through Thursday, along with breezy
conditions and below normal daytime temperatures.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
As of 139 AM EDT...Light snow has begun across most of the area
based off radar, surface observations and webcam imagery. NY
Mesonet obs indicating snowfall around an inch has already
fallen across parts of the northern Catskills. Albany airport
has reported 0.3 inches through 1 am and a light dusting is seen
here NWS Albany office, although this is primarily on colder,
non-paved surfaces. Radar imagery shows bands of light snow
continue to stream in from the south-southeast, as the strong
upper level low over the Great Lakes is starting to interact the
rapidly developing surface storm off the coast of the Delmarva.
Winter Storm Warning remains in effect for northern and central
Taconics of southern Washington, eastern Rensselaer and eastern
Columbia Counties and all of western New England through 8 pm. Winter
Weather Advisory remain up elsewhere for the rest of eastern NY,
with most of these in effect through 8 pm, although a long
duration Winter Weather Advisory is in effect until 8 pm Wednesday
for the western Mohawk Valley and the western and southern
Adirondacks.
The leaded edge of thermal advection snowfall continues to
spread across the area, with this initial surge of isentropic
lift on the 285K surface associated with an inverted trough
extending north to northwest from the coastal cyclone going
through rapid cyclogenesis. The storm will continues to "bomb"
out through the remainder of the overnight hours as it lifts
northeast well off the Jersey shore. The northern stream upper
level low will attempt to phase in the intensifying and
deepening cyclone.
Snow rates will likely increase to a half an inch for most
locations towards daybreak, with locally snow rates approaching
an inch an hour across western New England, based off the latest
00z HREF output. The highest rates for the morning commute will
tend to be east of the Hudson River Valley where warnings are
in place, although a slippery and slow commute is expected
across much of the region.
Snowfall accumulations will range from 1-3" in the valley areas
with 2-4" over the higher terrain west of the Hudson River
Valley, and 3-6" eastward into western New England by 6 am.
Lows will be in the 20s.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM WEDNESDAY/...
Tomorrow....The coastal low slowly chugs northeast towards Nova
Scotia during the afternoon and evening and deepens and
intensifies to around 965 hPa on the latest ECMWF. The H850-500
FGEN strengthens especially east of western New England. Some
of the bands emanating westward from the coastal bomb may yield
snow rates close to an inch or two and hours scraping the
Berkshires, southern Greens and Litchfield Hills. We believe the
pivoting band /based on Kenyons CSTAR research/ or two may stay
east of most of the forecast area. However, we can not rule out
6-10" with around a foot in a few spots in the warning area.
The better pcpn efficiency looks like it will be just west to
northwest of the best FGEN zone. Nonetheless, decent upward
vertical motion in the northwest quadrant of the cyclone near
the mid and upper deformation axis will continue light to
moderate snow over the forecast during the morning and into the
afternoon. A dry slot ahead of the H500 closed circulation over
western NY and PA may poke into the west to southwest zones in
the late pm or early evening. We sided with the colder
guidance. Highs will only be in the mid 20s to lower 30s over
the hilltowns and mtns, and lower to mid 30s in the valleys.
Additional snow accums will be in the 3-6" range from the
Taconics eastward into western New England, and 2 to 5" westward
with the lowest amounts over the Mid Hudson Valley.
Tue night...The coastal low begins to fill and rise in pressure
a bit, but the upper low will continue periods of snow
especially from the Berkshires, Capital Region, and the eastern
Catskills north and west. The upper level low will
orographically force enhanced snowfall off the western spine of
the Taconics, Berkshires, southern Greens, and the western
Adirondacks. The latest NAM12/NAMnest 4-km indicates blocked
flow with the Froude #s below one, and actually below 0.50. The
blocked flow in the mid and upper deformation zone should allow
for additional light to moderate amounts /fluffy snow/ on the
order of 2 to 6 inches in these favored areas. The warning will
likely have to be converted to an advisory. We will have to
monitor, if we need to convert some of the advisories north and
west of the Capital Region like over the western Mohawk Valley,
western Adirondacks, and northern Catskills to a warning. We
did expand the advisories in the northwestern zones to 8 pm Wed.
This includes the southern Adirondacks, and the western Mohawk
Valley. Additional light snow accums of a half an inch to two
inches are possible in the valley areas. Lows will fall into the
20s.
Wed-Wed night...The continued blocked orographic flow lingers
into the mid-week with the best mid and upper deformation zone
with the upper low over locations north and west of the Tri
Cities. Additional light snow accums of 1 to 4" will be
possible. The H500 closed circulation shifts east over New
England by the afternoon. It will become windier on WED with
northwest winds of 10 to 20 mph with some gusts in the 30-35 mph
range. Highs will continue to be below normal in the chilly
upper low with upper 20s to upper 30s. The scattered snow
showers and flurries will continue into Wed night with the snow
potentially accumulating another 1 to 3" or so over the
orographically favored western slopes of the southern Greens,
northern Taconics and western Adirondacks. It will remain brisk
and cold with lows in the upper teens to mid and upper 20s.
Additional very light snow accums in the valley floors of a
dusting to half an inch.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Generally below normal temperatures are expected through the long
term portion of the forecast, with lingering cyclonic flow from the
mid week storm persisting through late week.
Impulses rotating around the southwest periphery of the deep
mid/upper tropospheric low, combined with mid level moisture and
cold air aloft should allow for plenty of clouds, and at least some
areas of snow showers/flurries across the region, with areas of
enhanced snowfall possible in orographically favored areas of
southern VT/western MA, and across the southern Adirondacks. There
could even be some Lake enhanced bands mixed in as well, esp through
Thursday night. It will also remain quite blustery, with northwest
winds possibly gusting to 25-35 mph at times. Highs mainly in the
30s for valley areas, and mid/upper 20s across higher terrain.
Overnight lows Thursday night-Fri AM mainly in the 20s, although
some teens could occur if any breaks in the clouds develop late
across the Adirondacks.
General northwest flow is expected for Friday-Sunday, with
additional weak impulses possibly tracking through. Latest 12Z/12 EC
suggests an arctic boundary may move through Sunday. There could be
some snow showers/flurries preceding and/or accompanying any
boundary. Elsewhere, generally dry conditions are expected. Highs
should be mainly in the mid 30s to lower 40s in valley areas through
Saturday, with overnight lows mainly in the 20s. Sunday high
temperatures are tricky, depending on if an arctic boundary settles
southward Sunday. For now, mainly 30s to lower 40s are forecast for
highs, but temperatures could fall through the day if enough cold
advection develops. Overnight lows in the 20s, but could be in the
teens or lower depending on how much, or if any, arctic air seeps
southward.
For Monday and beyond, yet another storm system could approach or
slide just south and east of the region. Will keep slight chance to
low chance PoPs for precip (mainly snow) for Monday. Highs mainly in
the 30s, and lows in the 20s, but temps could be colder if
widespread steady precipitation occurs.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
Coastal storm was well underway as snow was overspreading the
region. Atmospheric column will continue to saturate which will
result in MVFR to IFR conditions developing overnight and continuing
through the morning hours on Tuesday. There will likely be a period
of VLIFR with heavier snowfall rates with KPSF likely the best
potential for this to occur. As this storm tracks northeast away
from the region this afternoon, conditions should improve for KPOU
with MVFR conditions and diminishing snow trends. Otherwise, IFR
conditions will prevail for KALB-KGFL-KPSF through the remainder of
the TAF cycle.
Winds will be north-northeast around 4-8 kt overnight, increasing to
around 10-12 kt by Tuesday morning with higher gusts. Wind are
expected to back toward a northwest direction through the daylight
hours and especially by nightfall.
Outlook...
Tuesday Night: Moderate Operational Impact. Chance of SN.
Wednesday: Moderate Operational Impact. Breezy Chance of SHSN.
Wednesday Night: Moderate Operational Impact. Breezy Chance of SHSN.
Thursday: Moderate Operational Impact. Breezy Scattered SHSN.
Thursday Night: Isolated SHSN.
Friday to Saturday: No Operational Impact. NO SIG WX.
&&
.FIRE WEATHER...
A coastal low pressure system and an upper level low will bring
snow into the region tonight through tomorrow. The heaviest
snow totals will be east of the Hudson River Valley through
tomorrow into western New England. Occasional snow and snow
showers will continue Tuesday night into Wednesday across
eastern New York and western New England. Scattered snow showers
and flurries, below normal temperatures, and blustery
conditions will continue on Thursday with low pressure near the
Gulf of Saint Lawrence.
&&
.HYDROLOGY...
No widespread hydro problems are expected the next 5 to 7 days
in the ALY Hydro Service Area.
A coastal or oceanic cyclone and an upper low will bring snow
to region tonight into the mid week. Total liquid equivalents
will range from a third of an inch to three quarters of an
inch. Additional light snow amounts are expected Wednesday night
into Friday especially over the higher terrain north and west
of the Capital Region.
Some diurnal melt will occur through the week, but temperatures
falling below freezing will cease the melting, slow the runoff
and pose little problems on the waterways with very little
rises.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning until 8 PM EDT this evening for CTZ001-
013.
NY...Winter Weather Advisory until 8 PM EDT this evening for
NYZ039>041-043-047>053-058>060-063>066-083.
Winter Storm Warning until 8 PM EDT this evening for NYZ054-
061-084.
Winter Weather Advisory until 8 PM EDT Wednesday for NYZ032-
033-038-042-082.
MA...Winter Storm Warning until 8 PM EDT this evening for MAZ001-
025.
VT...Winter Storm Warning until 8 PM EDT this evening for
VTZ013>015.
&&
SYNOPSIS...Frugis/Wasula
NEAR TERM...Frugis/JPV/Wasula
SHORT TERM...Wasula
LONG TERM...KL
AVIATION...BGM
FIRE WEATHER...Wasula
HYDROLOGY...WasulaHazardous Weather Outlook National Weather Service Albany NY 543 PM EDT Mon Mar 12 2018 NYZ039-040-047-048-051-058>060-063>066-131100- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Western Albany-Western Greene-Eastern Greene-Western Columbia- Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess- 543 PM EDT Mon Mar 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for the eastern Mohawk Valley, Schoharie Valley, eastern Catskills, Helderbergs and Mid Hudson Valley of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Please report snowfall amounts to the National Weather Service. CTZ001-013-MAZ001-025-NYZ054-061-084-VTZ013>015-131100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Eastern Rensselaer-Eastern Columbia- Southern Washington-Bennington-Western Windham-Eastern Windham- 543 PM EDT Mon Mar 12 2018 ...WINTER STORM WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, the northern and central Taconics of east central New York and southern Vermont. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Storm Warning. A winter weathe advisory with additional light to moderate snowfall amounts may be needed Tuesday night into Thursday. .SPOTTER INFORMATION STATEMENT... Please report snowfall amounts to the National Weather Service. NYZ041-043-049-050-052-053-083-131100- Northern Saratoga-Northern Washington-Eastern Schenectady- Southern Saratoga-Eastern Albany-Western Rensselaer-Southeast Warren- 543 PM EDT Mon Mar 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT TUESDAY... This Hazardous Weather Outlook is for the Capital District, Upper Hudson Valley, and the Glens Falls Lake George Saratoga Region of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Please report snowfall amounts to the National Weather Service. NYZ032-033-038-042-082-131100- Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren- Northern Fulton- 543 PM EDT Mon Mar 12 2018 ...WINTER WEATHER ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 8 PM EDT WEDNESDAY... This Hazardous Weather Outlook is for the southern Adirondacks, and the western Mohawk Valley of east central New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .SPOTTER INFORMATION STATEMENT... Please report snowfall amounts to the National Weather Service.
The national radar mosaic for the moment the first event began.
2 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2018Every state in 2018This day in weather historyWarnings in Massachusetts, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 746245, 746246.